FDA: There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.
It has been hotly debated that taking unmonitored doses of over-the-counter (OTC) drugs can cause harmful side effects on the body. But a new report published by the U.S. Food and Drug Administration may finally put an end to dilemma.
The FDA is now urging doctors and health care professionals to stop prescribing drugs that contain more than 325 milligrams of acetaminophen per tablet. The FDA concluded that the risks involved in taking more than 325 mg of acetaminophen per dosage are far greater than its benefit. In short: too much acetaminophen can cause liver injury.
"Limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death," the FDA writes.
Acetaminophen is a drug class of analgesics and and antipyretics. They are commonly used in pain relievers and fever reducers - usually available as OTCs. According to the FDA, those who took more than the prescribed dose of acetaminophen in a 24-hour period are likely to suffer from liver injury. Patients who are taking different acetaminophen-containing drugs at the same time are also at risk, it said. It is also not recommended to drink alcohol while taking acetaminophen products.
In spite of the FDA's efforts, drug products containing more than 325 mg of acetaminophen per dosage unit remain widely available today. It is best to find out the exact dosage of acetaminophen on drugs before taking them. A simple search on Google could help. And, if possible, ask your doctor about it.